Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 127, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 9:23 PM CDT for Barnes County, Cass County, Ransom County, North Dakota. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2017, 9:23 PM CDT (02:23 UTC)
- Expired
- Jul 31, 2017, 10:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND, Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 9:30 PM CDT | HAIL 1 | 7 N Buffalo, ND | A FEW DIME TO QUARTER SIZED HAIL. BRIEF STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1472 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
308
WUUS53 KFGF 010223
SVRFGF
NDC003-017-073-010315-
/O.NEW.KFGF.SV.W.0127.170801T0223Z-170801T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
923 PM CDT MON JUL 31 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Ransom County in southeastern North Dakota...
Southwestern Cass County in southeastern North Dakota...
Southeastern Barnes County in southeastern North Dakota...
* Until 1015 PM CDT.
* At 922 PM CDT, a severe thunderstorm was located 5 miles north of
Tower City, or 17 miles east of Valley City, moving south at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Tower City and Oriska around 930 PM CDT.
Buffalo around 935 PM CDT.
Alice around 950 PM CDT.
Lucca around 955 PM CDT.
Enderlin around 1005 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 301
and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4702 9785 4703 9755 4643 9736 4642 9778
TIME...MOT...LOC 0222Z 350DEG 33KT 4701 9766
HAIL...1.25IN
WIND...60MPH
$$
dtr2 follow-up statements
045
WWUS53 KFGF 010245
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
945 PM CDT MON JUL 31 2017
NDC003-017-073-010315-
/O.CON.KFGF.SV.W.0127.000000T0000Z-170801T0315Z/
Ransom ND-Cass ND-Barnes ND-
945 PM CDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN RANSOM...SOUTHWESTERN CASS AND SOUTHEASTERN BARNES
COUNTIES...
At 945 PM CDT, a severe thunderstorm was located near Buffalo, or 19
miles east of Valley City, moving south at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Alice around 1000 PM CDT.
Lucca around 1005 PM CDT.
Enderlin, Sheldon and Anselm around 1015 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 301
and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4702 9785 4703 9755 4643 9736 4642 9778
TIME...MOT...LOC 0245Z 348DEG 29KT 4687 9760
HAIL...1.00IN
WIND...60MPH
$$
dtr960
WWUS53 KFGF 010313
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1013 PM CDT MON JUL 31 2017
NDC003-017-073-010322-
/O.EXP.KFGF.SV.W.0127.000000T0000Z-170801T0315Z/
Ransom ND-Cass ND-Barnes ND-
1013 PM CDT MON JUL 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANSOM...
SOUTHWESTERN CASS AND SOUTHEASTERN BARNES COUNTIES WILL EXPIRE AT
1015 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
of 40 to 50 mph are still possible as the storms move south into
northern Richland and northeastern Ransom county.
LAT...LON 4702 9785 4703 9755 4643 9736 4642 9778
TIME...MOT...LOC 0312Z 350DEG 33KT 4663 9754
$$
dtrWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 31, 6:45 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 645 PM CDT Mon Jul 31 2017 .UPDATE... Issued at 640 PM CDT Mon Jul 31 2017 Increased pops across northern valley into adjacent nw Mn where convective line along cold front more solid and organized. Storms more spotty farther s-sw so kept chc pops going. No other changes. && .SHORT TERM...(This evening through Tuesday) Issued at 330 PM CDT Mon Jul 31 2017 Forecast on schedule and very short range models continue to have a good handle on the situation. Cold front just east of Winnipeg to Langdon to Leeds ND to west of Bismarck at 330 pm will move east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc based cape see no reason for storms not to continue to form along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so long lived supercells not likely but given strength of the instability growth into the hail zone is likely for some storms along with potential for damaging winds from outflow as storms weaken. Activity will weaken after dark by the time it gets to Bemidji- Fargo-Lisbon and then pretty much fall apart overnight. Tuesday will see north wind at drier and a bit cooler air. Brief high pressure nosing but some 850 mb moisture around so probably some daytime cumulus. Some hint at a low shower threat in far NW MN but left it dry for now. .LONG TERM...(Tuesday night through Monday) Issued at 330 PM CDT Mon Jul 31 2017 Stronger 500 mb short wave to move south-southeast thru the area Wednesday as been well advertised the past few days. Good mid and upper level dynamics to work with but lack of instability means more showery system for us. But a more widespread rainfall. Does look like highest qpf regulated to central and northeastern MN as the upper wave strengthens over eastern Minnesota into Wisconsin. Break from the heat as temps drop to a bit below normal values Wed-Thu. Thursday night thru Monday... Pattern de-amplifies during the extended forecast. Long wave trough over eastern North America strengthens and weakens during the period. Also the long wave trough shifts a little east through the period. Long wave ridge over the west coast of Canada shifts east and flattens during the period. Expect linger shower threat Wed night and into Thursday, esp for areas east of the Red River. The ECMWF was a faster solution than the GFS initially. The GFS was faster than the ECMWF with the next trough that rotates into the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF were trending north and slower. Will blend the models. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 640 PM CDT Mon Jul 31 2017 VFR cigs expected through the period. Primary concern this evening will be strong/severe convection along cold front with timing through northern TAF sites main challenge. Kept vcnty early this evening at GFK and TVF and will continue to monitor and adjust if necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger storms. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...Riddle LONG TERM...JH/Riddle AVIATION...Voelker
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 17 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 336 AM CDT Mon Jul 31 2017 MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038- 039-054-010845- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Cold front will push into the NW portion of the area between 4 and 7pm initiating thunderstorms. A few of the multicell storms will become strong or temporarily severe. The primary threat for any thunderstorm will be heavy rainfall within a short duration along with wind gusts to 60mph or hail around an inch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845- Clay-South Beltrami-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Ransom-Sargent-Richland- 336 AM CDT Mon Jul 31 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms will be possible this evening and into the overnight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible Wednesday. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 31, 8:08 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 3 S HATTON 47.59N 97.46W
07/31/2017 E1.75 INCH TRAILL ND PUBLIC
&&
GGUSTLocal storm report, Jul 31, 8:27 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL MAYVILLE 47.50N 97.33W
07/31/2017 E0.75 INCH TRAILL ND BROADCAST MEDIA
ESTIMATED WINDS GUSTING TO 50 MPH.
&&
GGUSTLocal storm report, Jul 31, 8:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL 5 SSW EUCLID 47.90N 96.68W
07/31/2017 E1.00 INCH POLK MN PUBLIC
&&
GGUSTLocal storm report, Jul 31, 8:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 5 SSW EUCLID 47.90N 96.68W
07/31/2017 E1.00 INCH POLK MN PUBLIC
&&
GGUSTLocal storm report, Jul 31, 8:31 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL 4 W BUXTON 47.60N 97.19W
07/31/2017 E0.75 INCH TRAILL ND PUBLIC
HAIL WITH WIND GUSTS TO 50 MPH.
&&
GGUSTLocal storm report, Jul 31, 9:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 PM CDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 2 S HUNTER 47.16N 97.22W
07/31/2017 E57 MPH CASS ND MESONET
PEAK WINDS MEASURED AT A PERSONNAL WEATHER STATION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:30 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 60 min |
| Jul 31, 8:00 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 45 min |
| Jul 31, 8:31 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 59 min |
| Jul 31, 9:13 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 62 min |
| Jul 31, 10:16 PM CDT | Special Weather Statement | FGF | Richland | 59 min |
| Jul 31, 11:15 PM CDT | Special Weather Statement | FGF | Richland | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.